Winter Storm, Camp
- When
- January 14, 12:00 PM CST to January 15, 6:00 PM CST
- Where
- Camp forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.973, -94.978 (the zone’s center; the record gives no point)
A strong surge of Arctic air invaded Northeast Texas during mid-January with bitterly cold temperatures and periods of heavy mixed wintry precipitation that began on the afternoon of January 14th and continued through January 15th. Sleet was the primary precipitation type, generally averaging around one half inch of total accumulations with additional light snowfall amounts near the end of the…
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong surge of Arctic air invaded Northeast Texas during mid-January with bitterly cold temperatures and periods of heavy mixed wintry precipitation that began on the afternoon of January 14th and continued through January 15th. Sleet was the primary precipitation type, generally averaging around one half inch of total accumulations with additional light snowfall amounts near the end of the event as even colder air continued to spread southward. When coupled with these higher amounts of wintry precipitation, conditions became quite hazardous given the plummeting temperatures in wake of the Arctic air intrusion, resulting in treacherous travel on area roadways during this winter storm event.
The following are sleet/snow reports from various locations in Northeast Texas:
Camp County: 2 SSE Rocky Mound: 0.3 inches.
Cass County: 1 WNW Atlanta: 0.8 inches, Hughes Springs: 0.5 inches, 5 NW Domino: 0.3 inches, 5 SSE Douglassville: 0.3 inches, Atlanta: 0.2 inches.
Cherokee County: 4 E Bullard: 0.4 inches, Rusk: 0.1 inches.
Gregg County: Longview: 0.3 inches, 4 N Lakeport: 0.3 inches.
Harrison County: Marshall: 0.8 inches, Hallsville: 0.5 inches, 1 N Marshall: 0.5 inches.
Marion County: 7 S Avinger: 0.6 inches, Jefferson: 0.5 inches. | |Panola County: Carthage: 0.5 inches.
Rusk County: 1 SE Henderson: 0.3 inches, 6 WNW Henderson: 0.2 inches, 2 SSW Kilgore: 0.1 inches. | |Smith County: 2 NE Lindale: 0.5 inches, 2 S Tyler: 0.3 inches, 6 SSW Noonday: 0.3 inches.
Upshur County: 4 E Big Sandy: 0.3 inches.
Wood County: Hawkins: 0.3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 14, 5:58 AM CST, 6 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
558 AM CST Sun Jan 14 2024
...New AVIATION...
.SHORT TERM...
(Sunday through Monday Night)
Issued at 247 AM CST Sun Jan 14 2024
Looking at surface observations early this morning and it looks
like the cold front is just about to clear our southern zones as
most of the area is seeing northwest winds now. Cold air is
filtering in behind the front as well as temperatures have dropped
into the teens across portions of far northeast Texas and
southeast Oklahoma. Temperatures have been slow to cool for areas
around Monroe, Lufkin and Natchitoches, but they too shall
continue to drop tonight. Wind Chill Advisory and Hard Freeze
Warning remain in place for portions of northeast Texas, southwest
Arkansas and southeast Oklahoma till noon today as the cold air
and breezy winds continue to filter in from the northwest. No
changes were made to the Winter Storm Warning or Winter Weather
Advisories that are in place although there is some thought that
the ice could extend further to the south, which would push the
Winter Storm Warning slightly south. Will probably need to adjust
that later today with the latest guidance.
As discussed yesterday, the onset of wintry precipitation today
continues to be the main challenge as models remain in some
disagreement to the exact timing and location still. The GFS
doesn't have any precipitation starting in the heart of our region
till around midnight tonight, while the ECMWF is showing some
wintry precipitation around noon today. So only a 12 hour
difference there. The HRRR, NAM and Canadian model follow suit
with the ECMWF so I have followed suit with these models and
placed some PoPs across portions of the area as early as 18z. That
being said, there is still some discrepancy as far as the
location of the wintry precip. I am fairly confident though that
by this evening most of the area should be seeing some form of
precipitation.
Still thinking that the northern zones of the forecast area should
see mainly snowfall with this event with sleet and freezing rain
for areas between I-30 and I-20. Latest model runs have increased
the icing potential for areas south of I-20, so again, there is a
potential of some upgrading to the Winter Storm Warning later this
morning. Ice accumulations for areas along the I-20 corridor have
come down some, and the thinking for that is that we could see
more sleet now than freezing rain. Either way, there will be an
ice impact across this area.
Temperatures have trended downward some for today by a few
degrees. Looks like areas along and north of I-20 have the
potential to not climb much above the freezing mark today, while
areas to the south will generally range from around 32 to 40
degrees this afternoon. Tonight, temperatures will fall well into
the lower teens across our northern zones to the mid 20s across
our southern zones. Monday will probably be our coldest overall
day, with most areas staying under 32 degrees. The best chance to
reach the freezing mark will be for our far southern zones.
Precip comes to an end by early Monday night and temperatures will
plummet. Lows will range from the mid single digits to the lower
teens across the region. Additional headlines will likely be
needed for Monday night into Tuesday, but we will wait some to
issue those. Many areas across the region will see an extended
period of time of sub-freezing temperatures which will be an
impact in and of itself. If you have not taken the time to prepare
for the cold, it might be too late. /33/
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 247 AM CST Sun Jan 14 2024
The weather will be foxy on Tuesday, which according to the Oxford
English Dictionary, "if the weather is foxy then it's misleadingly
bright". In other words, sunny and clear, but freezing cold.
Despite clearing skies on Tuesday, temperatures are expected to
remain below freezing through the day, with the exception of some
of our far southern zones that might reach the freezing mark or
slightly above. Looking out the window it may seem nice with the
clearing skies, but remember, it will be foxy. Tuesday night will
easily be the coldest night of the week. With clear skies
temperatures are expected to fall well into the single digits to
mid teens across the region. So with some areas falling below
freezing for 60+ hours, might be a good time to build an outdoor
ice skating rink should that interest you.
By Wednesday afternoon we should see some improvement to our
temperatures, with most areas climbing above the freezing mark for
the first time in what will feel like forever. We should even see
some 40s return to areas by Wednesday afternoon. Thursday will be
even warmer across the area with 40s and 50s returning to the
entire region. Another cold front will move through late Thursday
night which will return highs to the 30s and 40s for Friday.
Thankfully, this system looks to not have as much moisture with it
as this current system does. So despite it bringing some colder
temperatures, we should avoid anymore wintry precipitation as of
now. /33/
&&
.AVIATION...
(12Z TAFS)
Issued at 548 AM CST Sun Jan 14 2024
Flight conditions will gradually deteriorate at all TAF sites
during the period. Cloud cover is already spreading across the
area, and ceilings should gradually lower into the MVFR range even
before the onset of precipitation. On the subject of precip,
wintry precip, likely as a mix of freezing rain and sleet, will
affect all TAF sites, beginning as early as 14/23z-15/01z at most
sites except for KLFK and KMLU. Wintry precip may not begin there
until after 15/06z. Once the wintry precip begins, it's expected
to persist through the end of this TAF cycle. Note that locations
north of the Interstate 30 corridor may see more a snow/sleet mix.
Ceilings will continue to lower while the precip prevails but
should remain in the MVFR range through 15/12z.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 33 23 28 19 / 20 60 50 10
MLU 33 22 28 17 / 10 40 60 20
DEQ 26 15 27 9 / 50 60 50 0
TXK 27 18 25 13 / 30 70 60 10
ELD 29 16 24 13 / 30 70 60 10
TYR 29 22 28 16 / 20 70 40 0
GGG 31 22 29 15 / 20 70 50 10
LFK 37 26 33 19 / 10 60 40 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning until noon CST today for ARZ050-051-059>061-
070>072.
Wind Chill Advisory until noon CST today for ARZ050-051-059>061-
070>072.
Winter Storm Warning from noon today to 6 PM CST Monday for
ARZ050-051-059>061-070>073.
LA...Winter Storm Warning from noon today to 6 PM CST Monday for
LAZ001>006-014.
Winter Weather Advisory from noon today to 6 PM CST Monday for
LAZ010>013-017>022.
OK...Hard Freeze Warning until noon CST today for OKZ077.
Wind Chill Advisory until noon CST today for OKZ077.
Winter Storm Warning from noon today to 6 PM CST Monday for
OKZ077.
TX...Hard Freeze Warning until noon CST today for TXZ096-097-108>112-
124>126.
Wind Chill Advisory until noon CST today for TXZ096-097-108>112-
124-125.
Winter Storm Warning from noon today to 6 PM CST Monday for
TXZ096-097-108>112-124>126-136>138.
Winter Weather Advisory from noon today to 6 PM CST Monday for
TXZ149>153-165>167.
&&
SHORT TERM...33
LONG TERM....33
AVIATION...09Hazardous Weather Outlook National Weather Service Shreveport LA 621 AM CST Sun Jan 14 2024 ARZ073-LAZ001>006-014-TXZ136>138-151230- Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Ouachita-Smith-Gregg- Harrison- 621 AM CST Sun Jan 14 2024 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST MONDAY... This Hazardous Weather Outlook is for south central Arkansas, north central Louisiana, northwest Louisiana and northeast Texas. .DAY ONE...Today and tonight. Wintry precipitation is expected to begin as early as this afternoon but is much more likely tonight and into early Monday as a mix of freezing rain and sleet. A Winter Storm Warning is in effect from noon today through Monday afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A wintry mix of freezing rain and sleet will continue for much of Monday before tapering off as a brief period of sleet mixed with snow late Monday afternoon. Storm total accumulations of snow and sleet combined should be less than an inch. Storm total accumulations of freezing rain may be between a tenth and a quarter of an inch. This will create hazardous travel conditions and may result in power outages. A Winter Storm Warning is in effect from noon today until 6 PM CST Monday. Bitterly cold temperatures are also expected from early Monday morning through Wednesday morning with temperatures remaining well below freezing until some time during the day Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124-125-151230- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur- 621 AM CST Sun Jan 14 2024 ...HARD FREEZE WARNING IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST MONDAY... This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. A cold Arctic airmass will result in bitter cold this morning as temperatures fall into the single-digits to mid teens. The lowest wind chill values may also range from -9 in Southeast Oklahoma to the single digits farther south. Therefore, a Hard Freeze Warning and a Wind Chill Advisory are in effect until noon CST today. Bitterly cold temperatures are possible again tonight. Wintry precipitation is expected to begin as this afternoon and continue into early Monday as mainly a mix of snow and sleet. A Winter Storm Warning is in effect from noon today through Monday afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A wintry mix of snow, sleet, and freezing rain will continue for much of Monday before tapering off as snow mixed with sleet late Monday afternoon. Storm total accumulations of snow and sleet combined could be between 1 and 2 inches, with locally higher amounts along and north of the U.S. Highway 82 corridor in Northeast Texas, Southwest and South Central Arkansas, and Southeast Oklahoma. should be less than an inch. Storm total accumulations of freezing rain may be as much as a a tenth, primarily along and south of Interstate 30. and a quarter of an inch. This will create hazardous travel conditions and may result in power outages. A Winter Storm Warning is in effect from noon today until 6 PM CST Monday. Bitterly cold temperatures are also expected from early Monday morning through Wednesday morning with temperatures remaining well below freezing until some time during the day Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TXZ126-151230- Marion- 621 AM CST Sun Jan 14 2024 ...HARD FREEZE WARNING IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST MONDAY... This Hazardous Weather Outlook is for northeast Texas. .DAY ONE...Today and tonight. A cold Arctic airmass will result in bitter cold this morning as temperatures fall into the mid teens. Therefore, a Hard Freeze Warning is in effect until noon CST today. Bitterly cold temperatures are possible again tonight. Wintry precipitation is expected to begin as early as this afternoon but is much more likely tonight and into early Monday as a mix of freezing rain and sleet. A Winter Storm Warning is in effect from noon today through Monday afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A wintry mix of freezing rain and sleet will continue for much of Monday before tapering off as a brief period of sleet mixed with snow late Monday afternoon. Storm total accumulations of snow and sleet combined should be less than an inch. Storm total accumulations of freezing rain may be between a tenth and a quarter of an inch. This will create hazardous travel conditions and may result in power outages. A Winter Storm Warning is in effect from noon today until 6 PM CST Monday. Bitterly cold temperatures are also expected from early Monday morning through Wednesday morning with temperatures remaining well below freezing until some time during the day Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ010>013-017>022-TXZ149>153-165>167-151230- De Soto-Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 621 AM CST Sun Jan 14 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST MONDAY... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Wintry precipitation is expected to begin this evening and tonight and continue for much of Monday as a mix of freezing rain and sleet. A Winter Weather Advisory is in effect from noon today through Monday afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A wintry mix of freezing rain and sleet will continue for much of Monday before tapering off late Monday afternoon. Storm total accumulations of snow and sleet combined should be less than an inch. Storm total accumulations of freezing rain may be between a tenth and two tenths of an inch. This will create hazardous travel conditions and may result in power outages. A Winter Storm Warning is in effect from noon today until 6 PM CST Monday. Bitterly cold temperatures are also expected from early Monday morning through Wednesday morning with temperatures remaining well below freezing until some time during the day Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 09
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159411, 1159412, 1159413, 1159414, 1159415, 1159416, 1159417, 1159418, 1159419, 1159420, 1159421.